Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: EMDR/Meds

Posted by Toby on December 4, 1998, at 15:35:02

In reply to EMDR/Meds, posted by Susan on December 4, 1998, at 12:43:27

> Is it possible to have cyclothymia and not have irritable moods, impulsivity, talkativeness, creativity or racing thoughts, expressed anger, inflated self-esteem, etc.? Could my wonderful family and friends think that I am the most loving, patient, even tempered, giving person they know if I truly had a bipolar disorder ?

Pretty much no. I question a diagnosis of bipolar or cyclothymia that begins in a person's 50's; although it can happen, it isn't common. Your symptoms are more in keeping with depression than mania, it sounds like. Especially if you (and your family/friends) look at the symptoms of cyclothymia and don't feel that it describes you, perhaps the diagnosis was made during a time in your depression when you were agitated or irritable.

> I am still suffering from chronic insomnia (waking up many times and usually 4am with headache.) It seems to me that it is the insomnia that causes the fatigue and resulting unable to cope feelings. Sleep problems have been present since childhood and have caused headaches and crying. I am in my late 50ís and would like some relief but question whether starting a mood stabilizer ... is the best answer.

Two questions: Are you on hormone replacement? Unless there is a compelling reason not to be, estrogen may help with some of the depressive symptoms. If you are already on it and have seen no benefits with regard to mood, I still would not stop it on the off chance it may be keeping you from getting worse. Also, has your doctor told you that he thinks you have manic-depression, or do you assume that is your diagnosis because he suggested the mood stabilizer? Sometimes a mood stabilizer is used to augment or boost the effects of an antidepressant without manic-depression being present. I don't find that it is extremely helpful for depression alone, but many doctors do use it and sometimes it helps (usually due to an unrecognized bipolar illness).

> Could Xanax be causing the continuing depression and could Effexor XR be causing the insomnia and a vicious cycle?

Xanax is known to be a central nervous system depressant and can contribute to depression if anxiety is not strongly present. Do not, however, stop it on your own since you have been taking it a long time your body will be physically used to it and abrupt withdrawal can cause seizures. Effexor can cause insomnia in some people although in others it causes sedation.

Have you tried Serzone? It is used often for people with insomnia and depression. It is commonly prescribed as a twice a day medication which makes some people sedated during the day, but it now has been approved to take the whole dose at bedtime which improves sleep and takes away the daytime sedation. Also, please look back at a posting from 12/3 from me on various medications used to boost antidepressants. Write down the list and take it to your doctor and discuss if any of these might be reasonable to try for you considering your insomnia.

In addition, please do consider seeing a therapist about the EMDR. These folks are genuinely concerned with relieving suffering, not just making a buck, and will evaluate you carefully as to whether it is likely that EMDR would be able to help your insomnia and other symptoms. If not, they will not subject you to it, wasting your time and money.

Good luck.




Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Toby thread:1467